Geometry of biperiodic alternating links

Abhijit Champanerkar, Ilya Kofman, Jessica S. Purcell

Research output: Contribution to journalArticleResearchpeer-review

6 Citations (Scopus)

Abstract

A biperiodic alternating link has an alternating quotient link in the thickened torus. In this paper, we focus on semi-regular links, a class of biperiodic alternating links whose hyperbolic structure can be immediately determined from a corresponding Euclidean tiling. Consequently, we determine the exact volumes of semi-regular links. We relate their commensurability and arithmeticity to the corresponding tiling, and assuming a conjecture of Milnor, we show there exist infinitely many pairwise incommensurable semi-regular links with the same invariant trace field. We show that only two semi-regular links have totally geodesic checkerboard surfaces; these two links satisfy the Volume Density Conjecture. Finally, we give conditions implying that many additional biperiodic alternating links are hyperbolic and admit a positively oriented, unimodular geometric triangulation. We also provide sharp upper and lower volume bounds for these links.

Original languageEnglish
Pages (from-to)807-830
Number of pages24
JournalJournal of the London Mathematical Society
Volume99
Issue number3
DOIs
Publication statusPublished - 2019

Keywords

  • 57M25 (primary)
  • 57M27
  • 57M50

Cite this